Skip to main content
Accessibility|Contact|Privacy|Terms of Service

Camphor Products May Cause Seizures in Children

  • Published: 2009-05-06 : Author: Albert Einstein College of Medicine
  • Synopsis: Inappropriate use of camphor-containing products may be a common and under appreciated cause of seizures in young children.

Main Document

Inappropriate use of camphor-containing products may be a common and under appreciated cause of seizures in young children, according to a new study by researchers at Albert Einstein College of Medicine of Yeshiva University.

Camphor containing Products May Cause Seizures in Children

Inappropriate use of camphor-containing products may be a common and under appreciated cause of seizures in young children, according to a new study by researchers at Albert Einstein College of Medicine of Yeshiva University.

The study, published in this month's issue of Pediatrics, calls for efforts to educate communities about the hazards of camphor and to crack down on illegally marketed camphor products.

Camphor, a naturally occurring waxy substance with a strong, aromatic odor, is found in many consumer products. Scientists have known for some time that camphor can cause serious health problems, including seizures.

Children are particularly vulnerable to the toxic effects of camphor, which is easily absorbed through the skin and mucous membranes. As a result, the FDA limits the camphor content of common cold preparations, and federal and New York City regulations require that camphor-containing products be properly labeled.

Nevertheless, camphor products without proper or complete labeling are widely available and commonly used for medicinal, spiritual and aromatic purposes and for pest control, especially in the Hispanic community.

The Einstein researchers report on three cases of camphor-associated seizures in children seen in the emergency department of a single New York City hospital Children's Hospital at Montefiore in the Bronx over a two-week period.

In the first case, a 15-month-old Hispanic boy accidentally ingested camphor cubes that his parents were using to ward off evil spirits. In the second case, a 22-month-old Hispanic boy ate a camphor-containing product that was placed around his apartment to control roaches. In the third case, a three-year-old Hispanic girl had been heavily exposed to numerous camphor-containing products, including crushed tablets spread around the house to control roaches and an ointment that her mother had rubbed on her skin hourly for 10 hours before her seizures began. (Interestingly, this girl and two of her siblings had a history of seizures that may have been due to previous camphor exposure.)

All three children received drug treatment to terminate their seizures, and their parents were advised to stop using all camphor-containing products. The children were all seizure-free when followed up 10 weeks later.

"With the exception of the first case, the information about camphor exposure became apparent only after we directly questioned the parents," said study leader Hnin Khine, M.D., associate professor of clinical pediatrics at both Einstein and Children's Hospital at Montefiore, The University Hospital and Academic Medical Center for Einstein.

These cases highlight the toxicity associated with camphor usage in the community and indicate that inappropriate use of illegally sold camphor products is an important public health issue, Dr. Khine says. "We believe that steps are needed to educate the communities about the hazards of using camphor-containing products and to stop them from being illegally sold."

Reference: The study, "A cluster of children with seizures caused by camphor poisoning," appears in the May 2009 issue of Pediatrics. In addition to Dr. Khine, other contributors were Jeffrey Avner, M.D., professor of clinical pediatrics at Einstein and chief of emergency pediatric medicine at Montefiore; Nora Esteban-Cruciani, M.D., assistant professor of clinical pediatrics at Einstein; and Don Weiss, M.D., M.P.H., Nathan Graber, M.D., M.P.H., and Robert S. Hoffman, M.D., all of the New York City Department of Health and Mental Hygiene.

Similar Topics

1 : FDA Restricts Sale and Distribution of Essure : U.S. Food and Drug Administration (FDA).
2 : FDA Warns About Illegal Use of Injectable Silicone for Body Contouring and Associated Health Risks : U.S. Food and Drug Administration (FDA).
3 : FDA Warning: Potential Contamination in Multiple Brands Of Drugs, Dietary Supplements : U.S. Food and Drug Administration.
4 : FDA Warning: Elevated Levels of Belladonna in Certain Homeopathic Teething Products : U.S. Food and Drug Administration.
5 : Laundry Detergent Pods Pose Deadly Risk for Children : Nationwide Children's Hospital.
From our Recalls and Advisory Alerts section - Full List (77 Items)


Submit disability news, coming events, as well as assistive technology product news and reviews.


Loan Information for low income singles, families, seniors and disabled. Includes home, vehicle and personal loans.


Famous People with Disabilities - Well known people with disabilities and conditions who contributed to society.


List of awareness ribbon colors and their meaning. Also see our calendar of awareness dates.


Blood Pressure Chart - What should your blood pressure be, and information on blood group types/compatibility.





1 : Bias Keeps Women with Higher Body Weight Away From the Doctor
2 : Smart Hoteliers are Building a Healthier Future
3 : Teaching Baby Sign Language - Nita, Show Us More
4 : MitoQ Novel Antioxidant Makes Old Arteries Seem Young Again
5 : Telemedicine Helps Overcome Healthcare Gender Based Barriers
6 : Screen Reader Plus Keyboard Helps Blind, Low-Vision Users Browse Modern Webpages
7 : Our Digital Remains Should be Treated with Same Care and Respect as Physical Remains
8 : Tungsten: Concern Over Possible Health Risk by Human Exposure to Tungsten


Disclaimer: This site does not employ and is not overseen by medical professionals. Content on Disabled World is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of a physician or other qualified health provider with any questions you may have regarding a medical condition. See our Terms of Service for more information.

Reporting Errors: Disabled World is an independent website, your assistance in reporting outdated or inaccurate information is appreciated. If you find an error please let us know.

© 2004 - 2018 Disabled World™